Georgia, 2015

Damaging Wind in Georgia, August 11, 2015

August 11, 2015 · NWS CHS · 1 event in 1 county or zone

A warm and moist airmass developed over southeast Georgia well ahead of an approaching cold front. A few severe thunderstorms developed within the airmass, producing strong and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm and moist airmass developed over southeast Georgia well ahead of an approaching cold front. A few severe thunderstorms developed within the airmass, producing strong and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 11:16 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 11, 11:16 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1216 PM EDT TUE AUG 11 2015

.SYNOPSIS...
HIGH PRESSURE WILL WEAKEN TODAY. A WEAK COLD FRONT WILL MOVE INTO
THE AREA WEDNESDAY...THEN PUSH SOUTH INTO NORTHERN FLORIDA
THURSDAY BEFORE EVENTUALLY DISSIPATING OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION HAS INITIATED OVER CENTRAL GEORGIA AS EXPECTED.
ACTIVITY WILL GRADUALLY EXPAND EAST AND POSSIBLY UP THE SEA BREEZE
THROUGH THE AFTERNOON WITH SOME UPSCALE GROWTH AS BOTH MLCAPE AND
SBCAPE IS SLOWLY BUILDING. POPS HAVE BEEN MODIFIED SLIGHTLY AS IT
NOW APPEARS THE MOST LIKELY AREAS FOR MEASURABLE RAINFALL WILL BE
THE COAST AND MUCH OF INTERIOR SOUTHEAST GEORGIA. LIKELY POPS WILL
BE MAINTAINED THERE. IT IS STILL UNCLEAR HOW MUCH CONVECTION WILL
REACH INTERIOR SOUTHEAST SOUTH CAROLINA...AS MUCH WILL DEPEND ON
HOW THE MESOSCALE PATTERN EVOLVES OVER TIME. LOWERED POPS SLIGHTLY
TO 50 PERCENT IN THIS AREA. THE REST OF THE FORECAST IS ON TRACK.

A RISK FOR LOCALLY HEAVY RAINFALL WILL BE PRESENT AS PWATS SURGE
TO 2.20-2.30 INCHES AS GULF COAST MOISTURE INCREASES AHEAD OF AN
APPROACHING COLD FRONT. THE STORMS LOOK TO REMAIN PROGRESSIVE
ENOUGH THAT FLASH FLOODING SHOULD NOT BE MUCH OF AN
ISSUE...ALTHOUGH MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS COULD OCCUR. DCAPES ARE ALSO FORECAST TO INCREASE TO
700-900 J/KG BY MID-LATE AFTERNOON...WHICH COULD SUPPORT AN
ISOLATED SEVERE TSTM OR TWO...ESPECIALLY ALONG BOUNDARY
COLLISIONS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND CLOUD
TO GROUND LIGHTNING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...THE MAIN SYNOPTIC SCALE DISTURBANCE WILL MOVE SOUTH AND
EAST OF THE AREA INTO THE COASTAL WATERS AND NORTHERN FLORIDA
AFTER MIDNIGHT...SO THE LIKELY POPS IN THE EARLY EVENING WILL RAMP
DOWN STEADILY OVERNIGHT.

OVERVIEW...A WEAK COLD FRONT WILL PUSH SOUTH THROUGH THE AREA
WEDNESDAY NIGHT INTO THURSDAY AND REMAIN THERE THROUGH FRIDAY.
THIS WILL ALLOW A SLIGHTLY COOLER AND DRIER AIR MASS TO MOVE IN
FROM THE NORTH.

WEDNESDAY...THE LINGERING COLD FRONT ALONG WITH THE SEA BREEZE WILL
LEAD TO SOME SHOWERS AND THUNDERSTORMS. INSTABILITY LOOKS MINIMAL
BUT COULD BE SUFFICIENT FOR A FEW STRONG STORMS...ESPECIALLY GIVEN
THE 25 KT OF BULK SHEAR. HIGHS LIKELY A BIT ABOVE NORMAL IN THE
LOWER TO MID 90S AWAY FROM THE COAST. RAIN CHANCES WILL DIMINISH
WEDNESDAY NIGHT AS THE FRONT SHIFTS INTO SOUTHEAST GEORGIA BUT A FEW
SHOWERS COULD LINGER NEAR THE COAST.

THURSDAY...THE WEAK COLD FRONT SHOULD BE OVER SOUTHEAST GEORGIA
MOVING TOWARD FLORIDA. HOWEVER...SOME UPPER FORCING FROM THE TROUGH
AND JET AND THE SEA BREEZE WILL LEAD TO SOME SHOWERS AND
THUNDERSTORMS...LIKELY HEAVIEST OVER SOUTHEAST GEORGIA. HIGHS NEAR
NORMAL. MOSTLY DRY THURSDAY NIGHT BUT SOME SHOWERS COULD IMPACT
COASTAL AREAS...MAINLY IN GEORGIA.

FRIDAY...MOIST ONSHORE FLOW TO CONTINUE LEADING TO A FEW SHOWERS AND
WEAK THUNDERSTORMS...ESPECIALLY IN GEORGIA. TEMPS LIKELY A BIT BELOW
NORMAL IN THE UPPER 80S TO NEAR 90 INLAND DUE TO THE SLIGHTLY
ENHANCED ONSHORE FLOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A STALLED FRONT TO THE SOUTH AND EAST ALONG WITH SOME WEAK AREAS OF
LOW PRESSURE WILL PERSIST THROUGH THE WEEKEND BEFORE EVENTUALLY
DISSIPATING EARLY NEXT WEEK AS HIGH PRESSURE TRIES TO BUILD FROM THE
SOUTHEAST. THIS PATTERN MEANS THERE WILL BE SOME SHOWER AND
THUNDERSTORM CHANCES THROUGH THE PERIOD...ESPECIALLY FOR SOUTHEAST
GEORGIA AND COASTAL SC WHICH WILL BE NEARER THE DEEPER MOISTURE.
TEMPS SHOULD BE ABOUT NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
INITIAL CONCERN IS PINNING DOWN THE TIMING AND POTENTIAL IMPACTS
FROM TSTMS. RADAR SHOWS CONVECTION EXPANDING OVER EAST-CENTRAL
GEORGIA...WHICH HIGH RESOLUTION MODELS CAPTURED FAIRLY WELL. THIS
ACTIVITY IS EXPECTED TO GRADUALLY EXPAND EAST AND POSSIBLY UP THE
SEA BREEZE. THE BETTER CHANCES FOR IMPACTS WILL BE AT
KSAV...ROUGHLY 20-23Z WHERE TEMPO LOW-END MVFR VSBYS WILL BE SHOWN
IN TSRA. AT KCHS...ITS A BIT MORE UNCERTAIN. MAINTAINED TEMPO 4SM
-TSRA 20-23Z FOR NOW...BUT ADJUSTMENTS MAY BE NEEDED. SHOWER/TSTM
ACTIVITY BY LINGER INTO THE EVENING HOURS BEFORE SHIFTING
OFFSHORE...BUT GUIDANCE SUGGESTS MOST OF THIS WILL MISS THE
TERMINALS. VFR EXPECTED OUTSIDE OF TSTMS. THERE IS A LOW RISK FOR
LOW CLOUDS/STRATUS AT THE TERMINALS JUST BEFORE SUNRISE WEDNESDAY.

EXTENDED AVIATION OUTLOOK...WEDNESDAY THROUGH SUNDAY...MODERATE
CONFIDENCE IN IMPACTS WED DUE TO SHOWERS/TSTMS. RISK OF IMPACTS
FROM SHOWERS/TSTMS/LOW CIGS LOWER THU- SUN BEHIND A COLD
FRONT...ESPECIALLY AT KCHS.

&&

.MARINE...
TODAY...SOUTHERLY WINDS BETWEEN HIGH PRESSURE OVER THE WESTERN
ATLANTIC AND THE APPROACHING WEAK COLD FRONT WILL INCREASE DURING
THE DAY WITH THE TIGHTENING OF THE PRESSURE GRADIENT. THIS WILL
ALLOW WINDS TO REACH 15 TO 20 KNOTS LATE TODAY AND INTO THE
EVENING AHEAD OF THE LINE OF CONVECTION. I CANT RULE OUT AN
OCCASIONAL GUST TO 25 KNOTS OVER THE CHARLESTON COUNTY COASTAL
WATERS...ESPECIALLY NORTH OF THE HARBOR...BUT IT SHOULD NOT BE
FREQUENT ENOUGH TO NECESSITATE ANY ADVISORIES. SEAS WILL BUILD A
LITTLE...BUT THE WIND DIRECTION OF SOUTHERLY TO SOUTH SOUTHWESTERLY
WILL NOT ALLOW MUCH MORE THAN 2 FEET OF SWELL TO BUILD UP. WIND
WAVES COULD ADD ANOTHER FOOT OR TWO...BUT COMBINED SEAS SHOULD
REMAIN AT 4 FEET OR LESS THIS AFTERNOON INTO THE EVENING.

TONIGHT...THE FRONT EDGES CLOSER TO THE COASTAL WATERS...ALLOWING
THE PRESSURE GRADIENT TO RELAX A BIT AFTER MIDNIGHT. THERE SHOULD
BE QUITE A BIT OF CONVECTION AROUND WHICH COULD CAUSE LOCALLY
STRONG WIND GUSTS...BUT THE GENERAL GRADIENT FLOW SHOULD START TO
SUBSIDE.

WEDNESDAY THROUGH SUNDAY...A WEAK COLD FRONT WILL MOVE SOUTH THROUGH
THE WATERS WEDNESDAY NIGHT INTO THURSDAY AND REMAIN SOUTH AND EAST
OF THE AREA THROUGH THE REST OF THE WEEK BEFORE DISSIPATING. EAST TO
NORTHEAST WINDS WILL SURGE A BIT THU/FRI BUT CONDITIONS ARE EXPECTED
TO REMAIN BELOW ADVISORY THRESHOLDS WITH SEAS LIKELY PEAKING AT 4
FT AROUND 20 NM OFFSHORE AND BEYOND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

ST
Hazardous weather outlook, Aug 11, 8:38 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
938 AM EDT TUE AUG 11 2015

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-121345-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
938 AM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS AND EXCESSIVE RAINFALL...NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS. FREQUENT
CLOUD TO GROUND LIGHTNING AS WELL AS LOCALLY HEAVY RAINFALL WHICH
COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-374-121345-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
938 AM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP ACROSS THE COASTAL WATERS THIS AFTERNOON AND TONIGHT. A
FEW THUNDERSTORMS COULD PRODUCE WINDS IN EXCESS OF 35
KNOTS...LOCALLY HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN
1 NAUTICAL MILE AND CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

The radar

The Charleston,SC radar (KCLX), 121 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
August 11, 12:45 PM EST to 12:46 PM EST
Where
Tattnall County, 1.89 mi ESE of Tison
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
31.920, -81.990

A report via social media indicated a microburst event that downed 13 trees and blew over a shed. Minor damage was also reported to a few homes along Old Anderson Cemetery Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592832.